North Carolina, 2018

Damaging Winds in North Carolina, July 22, 2018

July 22, 2018 · NWS RNK · 3 events in 3 counties and zones

Showers and storms developed during the afternoon and evening of the 22nd in association with the approach of an area of low pressure. A few of these storms increased to severe levels and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Showers and storms developed during the afternoon and evening of the 22nd in association with the approach of an area of low pressure. A few of these storms increased to severe levels and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 12:31 PM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 12:31 PM EST, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
131 PM EDT Sun Jul 22 2018

.SYNOPSIS...
Deep low pressure will continue to move south drawing abundant
moisture into the region. Cloudy conditions with scattered to
numerous showers and thunderstorms will persist for the next
several days. Temperatures will be near or just below normal
most of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 130 PM EDT Sunday...

A closed upper level low will continue dropping south during the
forecast period. This should bring a good deal of moisture into the
region providing mostly overcast skies and scattered to numerous
showers and thunderstorms. Any severe threat will be minimized by
the lack of heating, however flash flooding could be an issue as any
thunderstorm that does develop will bring the possibility of a
copius amount of rain in a very short period of time. Southeast
flow around the surface low will enhance the rain amounts along
and near the Blue Ridge from upsloping. Furthermore, despite
the lack of typical summertime heating, expect coverage will
still be greatest during the afternoon to evening hours.

Coverage of storms will wane some going into the overnight hours but
will increase again during the day Monday. Forecast PWATs during the
day will rise to near two inches and WPC has outlooked the
majority of the forecast area in a slight risk for excessive
rainfall. Will need to continue to evaluate this evolving situation
to better ascertain if and where a watch may be necessary, but
will continue to highlight within the HWO.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EDT Sunday...

Guidance is consistent in advertising a wet scenario for the
Appalachians and central mid Atlantic region through the middle of next
week. Stacked closed low will sink from the Ohio valley to the Gulf
coast before gradually opening up and assimilating into the mean flow
Wednesday night. Backward HYSPLIT trajectories indicate this will
establish persistent southeasterly flow coming off the warm waters of
the Atlantic and allow for deep moisture transport into the region.
This will be occurring as high pressure over the Atlantic keeps a good
wedge signature in place east of the mountains. This will result in
stout isentropic lift generating widespread rainfall as moist
southeasterly flow rides up over the wedge.

Simulates water vapor imagery coupled with low level jet analysis
indicates the best moisture transport will occur generally east of
Interstate 77 where precipitable water values will likely exceed 2
inches and support hefty rainfall totals through Wednesday night with
some orographic enhancement as well. While the deep moisture is
generally not conducive to thunder, believe there will be some
occasional given deep skinny CAPE evident on model soundings and
convective elements will further enhance rainfall.

The southern Blue Ridge into the mountains of North Carolina will be a
bit removed from best deep moisture transport, but the saturated
boundary layer with southeasterly flow interacting with the terrain
will likely yield a prolonged period of persistent lower rain rate
precipitation that will add up to decent amounts over a 48 hour period.

What this all adds up to is a wet forecast with widespread rain that
will be heavy at times through Wednesday night, with some thunder
during the afternoon/evening. Widespread rainfall totals of generally
2 to 5 inches are expected with locally higher amounts possible, and
WPC slight risk for excessive rainfall for most of the area looks on
target.  Given the southeasterly flow and placement of synoptic
features it is expected that there will be lower amounts of 1 to 2
inches through the period well west of the Blue Ridge across portions
of the Mountain Empire and southeast West Virginia as some downsloping
effects lessen precipitation a bit.

For now, will adopt a more short fuse philosophy and hold off on
issuance of any flash/flood watches until more specific threat locations
declare themselves in time.

Given expected rain and abundant cloud cover expect a smaller diurnal
spread in temperatures. Highs through Wednesday will be om the cool
side of normal while mins will be at to slightly above normal.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 130 PM EDT Sunday...

As the dissipating upper low along the Gulf coast rejoins the flow,
another large closed low will reinforce the eastern trof as it moves
across southern Canada. This will gradually shift our winds around to
the southwest as a weak cold front approaches from the west. This will
bring a good chance for showers and Thunderstorms as the front moves
through on Thursday, but it looks like a bit of a break in the
precipitation for Friday. However the weak front will get bent back
into the region on Saturday and bring a return to showers and
thunderstorms for the weekend.

Southwesterly flow will bring a return to warm temperatures with
readings rising to near or above normal by the end of the
workweek.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
As of 130 PM EDT Sunday...

Mostly sub-VFR, but highly variable ceilings for the TAF period as
upper level low continues to drift southward. Scattered to numerous
showers and thunderstorms can be expected throughout with greatest
coverage during the afternoon and evening hours. Patchy fog and low
stratus will be possible overnight, particularly in areas that
receive rain during the day. Storm coverage will be reduced during
the night time hours and will increase again during the day
tomorrow.

Extended Aviation:

Wet weather will continue to be in place for most of the week as
closed upper low will weaken slightly, but deep troughing will
remain over the eastern CONUS. Scattered to numerous showers and
thunderstorms, mainly during the afternoon hours will be in the
forecast for the next several days. Expect rather extensive cloud
cover with ceilings varying through all categories will also be in
store through the period.

&&

.HYDROLOGY...
The wet pattern described above prompts a brief discussion of
hydrologic concerns, both flash and riverine. Current guidance
suggests that no flash flood watch appropriate due to the
inherent uncertainty as to location and relatively low overall
probabilities for flash flooding. A short-fused flash flood
watch issued 3 to 6 hours in advance is a more likely scenario
than any extended 24 to 36 hour in advance watch. Looking at the
river forecasts, both deterministic and MMEFS ensembles does
not suggest much cause for concern at this time. Nearly all the
ensemble members showing below flood stage crests. River
flooding under a mostly convective regime in July is simply not
very common. An isolated river flooding threat could develop
where rainfall maximizes over a smaller river basin such as the
upper Roanoke or Clinch River, but larger basins such as the
New, James and Dan should avoid any significant flooding
issues unless coverage is more widespread than anticipated.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JR
NEAR TERM...JR
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PC
HYDROLOGY...PC
Hazardous weather outlook, Jul 22, 2:23 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
323 PM EDT Sun Jul 22 2018

NCZ001-002-018-019-VAZ007-009>013-015-WVZ042>044-507-508-230900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Grayson-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
323 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk for flash flooding exists across the entire forecast
area, especially this afternoon and tonight. The threat for severe
thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for flash flooding Monday and Tuesday,
which may persist even into Wednesday as a deep upper low pressure
area lingers across the Mid- Atlantic region. The threat for severe
thunderstorms is low through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ046-047-058-059-230900-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
323 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk for flash flooding and severe thunderstorms exists
across the entire region, especially this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A marginal to slight risk for flash flooding exists across the
area on Monday and Tuesday and may persist into Wednesday as well.

There is also a marginal threat for severe thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>005-020-VAZ014-016>020-022>024-032>035-043>045-230900-
Surry-Stokes-Rockingham-Yadkin-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-
323 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

A marginal risk for flash flooding exists across the entire forecast
area, especially this afternoon and tonight. The threat for severe
thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A slight risk for flash flooding exists across the most of the
forecast area Monday and Tuesday, which may persist into Wednesday
as a deep upper low pressure area lingers across the Mid- Atlantic
region. The threat for severe thunderstorms is low through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 22, 2:51 PM EST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT SUN JUL 22 2018

NCZ003-004-020-222015-
Stokes-Yadkin-Surry-
351 PM EDT SUN JUL 22 2018

...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEASTERN
SURRY...SOUTHWESTERN STOKES AND EASTERN YADKIN COUNTIES...

Until 415 PM EDT

At 348 PM EDT, radar indicated thunderstorms were located along a
line extending from enon north to Pilot Mountain. Movement was north
at 10 mph.

Torrential rainfall, at a rate of an 1 to 2 inches per hour, is
occurring with this storm, and may cause localized flooding. These
storms may stay over the area for the next 30 to 60 minutes. Do not
drive your vehicle through flooded roadways.

Locations impacted include...
Pilot Mountain...
East Bend...
King...
Huntsville...
and Pilot Mountain State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3608 8054 3640 8053 3640 8037 3626 8037
      3626 8045 3624 8045 3623 8043 3622 8043
      3621 8045 3617 8044 3614 8044 3612 8046
      3611 8050 3608 8051
TIME...MOT...LOC 1948Z 197DEG 13KT 3637 8045 3614 8046

RS
Special weather statement, Jul 22, 3:44 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT SUN JUL 22 2018

NCZ020-222115-
Yadkin-
444 PM EDT SUN JUL 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
YADKIN COUNTY...

Until 515 PM EDT

At 443 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Enon to near Harmony. Movement was
north at 10 mph.

Torrential rainfall, at a rate of an 1 to 2 inches per hour, is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Pea size hail is also
possible with this storm.

Locations impacted include...
Yadkinville...
East Bend...
Nebo...
Courtney...
and Buck Shoals.

LAT...LON 3606 8085 3608 8087 3627 8060 3629 8054
      3626 8053 3626 8047 3622 8043 3621 8045
      3614 8044 3612 8046 3612 8049 3611 8051
      3608 8051 3605 8050
TIME...MOT...LOC 2043Z 166DEG 9KT 3619 8041 3598 8068

RS
Special weather statement, Jul 22, 5:24 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
624 PM EDT SUN JUL 22 2018

NCZ019-020-222300-
Yadkin-Wilkes-
624 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WILKES AND WESTERN YADKIN COUNTIES...

Until 700 PM EDT

At 623 PM EDT, a strong thunderstorm was located over Windy Gap,
moving northeast at 25 mph.

Torrential rainfall, at a rate of an 1 to 3 inches per hour, is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Winds in excess of 30
mph and pea size hail are also possible with this storm.

Locations impacted include...
Elkin...
Jonesville...
Ronda...
Windy Gap...
and Buck Shoals.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3611 8114 3635 8096 3630 8087 3624 8087
      3625 8081 3625 8079 3618 8066 3605 8081
      3606 8098 3605 8101
TIME...MOT...LOC 2223Z 215DEG 21KT 3612 8100

RS
Special weather statement, Jul 22, 5:40 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
640 PM EDT SUN JUL 22 2018

VAZ034-035-045-222345-
Amherst-Campbell-Bedford-
640 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CAMPBELL...EAST CENTRAL BEDFORD...AND SOUTH CENTRAL AMHERST
COUNTIES AND THE CITY OF LYNCHBURG...

Until 745 PM EDT

At 639 PM EDT, a strong thunderstorm was located near Evington,
moving north at 10 mph.

Torrential rainfall, at a rate of an 1 to 2 inches per hour, is
occurring with this storm, and may cause localized flooding. Do not
drive your vehicle through flooded roadways. Winds in excess of 30
mph and pea size hail are also possible with this storm.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
and Madison Heights.

This includes The following Locations Liberty University and
Lynchburg Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3717 7911 3720 7933 3749 7930 3746 7902
TIME...MOT...LOC 2239Z 191DEG 11KT 3726 7921

RS
Special weather statement, Jul 22, 6:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
726 PM EDT SUN JUL 22 2018

VAZ047-230030-
Buckingham-
726 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN BUCKINGHAM COUNTY...

Until 830 PM EDT

At 725 PM EDT, a strong thunderstorm was located near Dillwyn, moving
north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Buckingham...
Dillwyn...
Gold Hill...
Centenary...
and New Canton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3752 7838 3751 7855 3774 7865 3776 7861
      3775 7858 3776 7855 3776 7851 3777 7850
      3779 7850 3779 7848 3776 7847 3775 7844
      3773 7836 3772 7834 3771 7830
TIME...MOT...LOC 2325Z 188DEG 10KT 3758 7848

RS
Special weather statement, Jul 22, 6:58 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
758 PM EDT SUN JUL 22 2018

NCZ004-230030-
Stokes-
758 PM EDT SUN JUL 22 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN STOKES COUNTY...

Until 830 PM EDT

At 758 PM EDT, a strong thunderstorm was located near Germanton,
moving north at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Walnut Cove...
Danbury...
Pine Hall...
Dillard...
and Hanging Rock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3626 8026 3646 8027 3646 8003 3628 8003
      3626 8004
TIME...MOT...LOC 2358Z 168DEG 13KT 3623 8017

RS

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
July 22, 7:10 PM EST
Where
Stokes County, 0.51 mi S of Germanton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.263, -80.231

Thunderstorm winds blew five trees down around the community of Germanton. Damage values are estimated.

Thunderstorm Wind, Rockingham

When
July 22, 8:15 PM EST
Where
Rockingham County, 3.04 mi NW of Leaksville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
36.509, -79.841

Thunderstorm winds blew a tree down along Price road. Damage values are estimated.

Thunderstorm Wind, Caswell

When
July 22, 8:17 PM EST
Where
Caswell County, 1.13 mi W of Quick
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.398, -79.520

Thunderstorm winds blew a tree down along the Route 158 at the Rockingham, Caswell county line. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774699, 774697, 774698.